How To Choose The Right Cold And Flu Tablets

Winter is approaching. Your nose is stuffy and you feel a cold coming on. You head to the pharmacy to find an aisle full of cold and flu tablets.

Tablets picture from Shutterstock

Each year Australians spend more than A$500 million on cold and flu medicines. Choosing between the hundreds of different cold and flu tablets available in Australia can be difficult, as each product may contain three or four different medicines.

So, which product is the best one for your symptoms? And will it really help you feel better?

No cure

Cold and flu tablets won't cure a cold. Colds are caused by viruses and symptoms generally resolve within ten days. Getting plenty of rest and keeping your fluids up may help you feel better.

There is some evidence that combination cold and flu tablets may provide relief from general symptoms in adults but not everyone will benefit.

The small benefits from treatment also need to be weighed up against the risk of side effects and the cost of the medicine.

How do cold and flu tablets work?

Cold and flu tablets may contain decongestants, pain relievers, antihistamines and cough suppressants. And tablets marketed for "daytime" symptoms often contain different medicines to "night-time" tablets.

Decongestants such as phenylephrine or pseudoephedrine may help to relieve a blocked nose. These medicines work by narrowing the blood vessels. The reduction in blood flow reduces swelling and congestion in the nose.

Decongestant tablets can have effects beyond the nose and may exacerbate other medical conditions such as high blood pressure, so speak to your pharmacist before taking these medicines. These medicines can also cause sleeplessness, nervousness or dizziness.

In Australia, cold and flu tablets containing phenylephrine can be purchased from the pharmacy or supermarket. Products containing pseudoephedrine can only be supplied after consultation with the pharmacist or on a prescription.

Cold and flu tablets often contain paracetamol for relieving aches and pains. Other products marketed for joint pain, headaches, back pain and period pain also contain paracetamol, so check labels carefully to avoid taking more than recommended.

Antihistamines such as chlorpheniramine, dexchlorpheniramine or doxylamine may help with allergic symptoms such as sneezing. These medicines work by blocking the effects of histamine in the body.

Antihistamines can cause drowsiness and are often included in "night-time" cold and flu tablets. If your sleep is affected by decongestant tablets, try avoiding the decongestant late in the day or switch to a decongestant nasal spray, rather than taking a tablet containing an antihistamine and a decongestant.

Cold and flu tablets may also contain cough suppressants such as dextromethorphan. These medicines are used to relieve symptoms from a dry cough by acting on the "cough centre" in the brain.

Cough suppressants can sometimes cause drowsiness and are best avoided when coughing up mucous (a "wet" cough).

Which cold and flu product is best for me?

Think about your main symptoms when selecting a product and read the label carefully.

Avoiding medicines you don't need will reduce the risk of side effects. A decongestant-only tablet or nasal spray, for instance, may be better than a combination product when your main symptom is a blocked nose.

It's best not to use more than one cold and flu product at the same time without checking with your doctor or pharmacist.

Cold and flu products may not be suitable for some people. Always ask your pharmacist for advice if you have pre-existing medical conditions, or you are pregnant or breastfeeding.

Cold and flu medicines are not suitable for children under six years of age and should only be given to children aged six to 11 years after discussion with a doctor or pharmacist.

The fine print

Cold and flu products are intended for short-term use only. See your doctor if your symptoms get worse.

If you have specific questions about cold and flu tablets, ask your pharmacist for further advice, check the consumer medicines information (CMI) for the specific product, or call Medicines Line on 1300 633 424.The Conversation

Janet Sluggett is Research Fellow: Quality Use of Medicines and Pharmacy Research Centre, Sansom Institute for Health Research at University of South Australia.

This article was originally published on The Conversation. Read the original article.


Comments

    Every time I ask for cold and flu tablets, they first try to sell me the crappy ones that don't have pseudoephedrine.

    I have to actually ask for them specifically, which is annoying because a couple of times in the past I didn't realise and went home with the ones without, which don't really work.

      It wouldn't be like that if people didn't start using them to cook up illicit methamphetamine.

      Yeah, the PE ones don't work for me either. I always have to ask for the pseudo ephedrine ones and get weird looks from the pharmacist.

      I now just order "the strong ones" and offer my driver's licence. C&F tabs without pseudo may as well be a placebo.

    Current reviews of the scientific literature demonstrate:

    1) Cough suppressants are ineffective (except perhaps a placebo effect)
    2) Phenylephrine is largely ineffective for most people
    3) Nasal decongestant sprays are effective but can cause "rebound" congestion when you cease using them (if used continuously for more than around 3 days)
    4) Pseudoephedrine is generally effective. Most pseudoephedrine sold in Australian is used to make illegal amphetamines and a single packet of these products can be used to make a few thousand dollars worth of amphetamine. Increasingly pharmacists will not supply it to customers requesting these products (or at least that's what they SHOULD be doing).
    5) Antihistamines generally just make any mucous thicker and should be avoided in viral/bacterial respiratory tract infections.

    My surefire cold cure, 1 glass cold tomato juice on ice, 30ml vodka from the freezer, 10 drops tabasco, dash of worchestershire, grind of black pepper, Stir and drink. Repeat as necessary. Guarantee you'll feel better. Who needs flu tablets.

    Please don't use Pholcodine (eg. Durotuss), there is a strong association between it and anaphylaxis to muscle relaxants used in anaesthesia. ANZCA is trying hard to ban it.

    Some remedies plaster the words "Cold and Flu" on packets as a marketing exercise just to make more money. Often there are no special ingredients beyond simple analgesics. Reckitt Benckiser is particularly skilled at this.

    For example, regular Lemsip just contains 500mg paracetamol, the same as in one normal Panadol tablet. And the "Max" strength has 1000mg paracetamol. Their recommendation is to take one sachet every 4 - 6 hrs ... which provides exactly the same dose as for paracetamol in tablet form.

    The typical price for Lemsip Max is around $1 per sachet. Whereas generic paracetamol can often be bought for as little as 5c per 1000mg dose. Nice to know we're paying so much for the placebo effect.

    Be careful with certain cough suppressants. Especially if you're due to have an operation any time soon.

    Concerns have been raised about strong signs of an association between Pholcodine and anaphylaxis to anaesthesia drugs - http://www.australianprescriber.com/magazine/37/3/74/6

    So far the exact link hasn't been fully established. But given that cough suppressants have little to no favourable evidence - http://www.cochranelibrary.com/enhanced/doi/10.1002/14651858.CD001831.pub5 - , probably best to avoid them.

Join the discussion!

Trending Stories Right Now